Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 1997, 11:06 AM CDT for Reno County, Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 11:06 AM CDT (16:06 UTC)
- Expired
- Aug 20, 1997, 12:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 11:16 AM CDT | Thunderstorm Wind 52 | Sylvia, KS | |
| Aug 20, 11:35 AM CDT | Thunderstorm Wind 61 | Langdon, KS | TWO TREES BLOWN DOWN: ONE ON A HOME & ONE ON AN OUTBUILDING. OTHER TREES AND POWER POLES BLOWN DOWN RESULTED IN POWER OUTAGES. |
| Aug 20, 11:51 AM CDT | Thunderstorm Wind 52 | Pretty Prairie, KS | |
| Aug 20, 12:05 PM CDT | Thunderstorm Wind 55 | Pretty Prairie, KS | NUMEROUS TREES DOWNED. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 201604 RRA
SVRICT
KSC155-201700-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1106 AM CDT WED AUG 20 1997
* SEVERE THUNDERSTORM WARNING FOR
WESTERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL NOON CDT
* SOME TOWNS AFFECTED
SYLVIA
ARLINGTON
LANGDON
TURON
* AT 1104 AM RADAR INDICATED A SEVERE THUNDERSTORM ALONG
STAFFORD/RENO COUNTY LINE OR 25 MILES WEST OF HUTCHINSON MOVING
SOUTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:52 AM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 3:52 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 AM CDT WED AUG 20 1997 SHORT TERM... MAIN PROBLEM TODAY APPEARS TO BE TSTM CHCS. SURFACE RIDGE LOCATED OVER THE NORTHERN HIGH PLAINS CONTINUES TO PUMP DRIER AIR SOUTH INTO KS...AS SHOWN ON THE 08Z SFC ANALYSIS. HOWEVER...DEWPOINTS IN THE 70 TO 75 DEGREE RANGE ARE CONTINUING TO POOL OVER SC/SE KS IN THE VICINITY OF A STALLED BOUNDARY. GENERAL SOLUTION OF MODELS IS TO BUILD SFC RIDGE SOUTHEAST TODAY IN RESPONSE TO BUILDING HGHTS TO THE WEST. AS NW FLOW STRENGTHENS...TEMPERATURES ALOFT BEGIN TO COOL MARKEDLY. RESULT WILL BE AN INCREASE IN INSTABILITY IF SFC MOISTURE CANNOT BE SCOURED OUT. HOWEVER...WITH NO FEATURES TO KEY IN ON ALOFT...AND NO WELL ORGANIZED AREAS OF SURFACE MOISTURE CONVERGENCE PRESENT...WILL KEEP FCST DRY. HAVEMAINLY FOLLOWED FWC GUIDANCE FOR TEMPERATURES. DAVIS LONG TERM... TSTM CHC/S TNGT/THU FOR CNTRL KS IS THE MAIN FCST DELIMMA... SFC RDG WL DRIFT INTO ERN KS OVRNGT WITH H8 RDG A BIT FURTHER W ACRS CNTRL KS. LGT ELY COMPONENT SFC FLO AFT MDNGT AND GENLY CLR SKIES SHUD PROMOTE SOME FOG AGAIN OVR SOGGY GROUND ACRS PTNS OF THE CWA. SLY LO LVL FLO/WAA DVLP ACRS WRN KS WITH 25-30KT LLJ BY SUNRISE. THE ETA/AVN ARE MORE SIMILAR IN SHOWG DEEPER RETURN OF LO LVL MSTR ACRS WRN 1/2 OF KS AT 24-48HRS AND PROBLY NOT TOO FAR OFF. HIGH PLAINS THUNDER SHUD RMN ACRS WRN KS OVRNGT WITH CNVTN POSSIBLY MAKING INTO RSL-GBD TWD DAWN BFR WKNG AS IT APCHS H8 RDG AXIS. FOR THU...SFC RDG WL WKN BUT MOV ONLY SLGTLY EWD WHICH WL ALLOW SLGT EWD TRANSLATION OF DEEPER MSTR/WAA PTRN ACRS PTNS OF CNTRL/SCNTRL KS. MAIN CNVTV ACTIVITY SHUD RMN ACRS WRN KS BUT WL ADD CHC20 TO RSL-GBD...MAINLY FOR EARLY MRNG/LATE AFTN STMS. WL CONT DRY FCST OVR REST OF CWA FOR NOW...WITH BETTER CHC FOR STMS THU EVE/NGT WITH ETA SHOWG S/W POSSIBLY DROPG SEWD OUT OF WY. TEMP-WISE...FWC LUKS RSNBL AND WL DEVIATE VRY LTL. DARMOFAL FCSTID = 13 ICT 86 66 88 68 / 0 5 10 20 HUT 86 67 88 68 / 0 10 10 20 EWK 86 67 88 68 / 0 10 10 20 EQA 86 67 88 68 / 0 10 10 20 WLD 86 67 88 68 / 0 10 10 20 RSL 87 63 84 65 / 0 10 20 20 GBD 87 63 85 66 / 0 20 20 20 SLN 87 64 88 66 / 0 5 10 20 MPR 87 64 87 66 / 0 5 10 20 CFV 85 64 86 66 / 0 0 5 20 CNU 85 64 87 63 / 0 0 5 20 K88 85 64 86 66 / 0 0 5 20 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:09 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 41 min |
| Aug 20, 11:59 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 61 min |
| Aug 20, 12:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.